Neurologic syndromes attributed to conditioning or medications have been reported in BMT recipients. A patient is presented who developed extrapyramidal symptoms on day +56 after allogeneic BMT. Brain magnetic resonance images of this patient demonstrated hyperintense basal ganglia, which has been associated with manganese (Mn) toxicity. The patient had received total parenteral nutrition (TPN) with standard trace element supplementation and had been cholestatic. Serum Mn was elevated, and continued to be so 5 months after BMT, long after discontinuation of TPN. Cholestatic patients and those on long-term TPN have been found to have high blood or serum levels of Mn, but generally are asymptomatic. When other cholestatic BMT patients were reviewed, all had elevated serum Mn. Manganese supplementation in TPN requires evaluation for BMT recipients.
|Original language||English (US)|
|Number of pages||4|
|Journal||Bone Marrow Transplantation|
|State||Published - Jan 1 1995|
- Basal ganglia
- Elevated manganese
- Neurologic symptoms